Thunderstorm Wind, Dewey
- When
- September 8, 11:20 PM MST
- Where
- Dewey County, 5.98 mi NW of Cheyenne Agency
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.080, -100.420
Wind gusts to around 60 mph brought down small branches.
A line of storms moving across north central South Dakota during the early morning hours brought gusty winds up to 70 mph along with locally heavy rainfall. These strong winds brought down many branches along with several trees across the area with Eureka being the hardest hit location.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of storms moving across north central South Dakota during the early morning hours brought gusty winds up to 70 mph along with locally heavy rainfall. These strong winds brought down many branches along with several trees across the area with Eureka being the hardest hit location. Multiple large branches were downed in and around Eureka along with structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 8, 10:21 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1221 AM CDT MON SEP 9 2013 .UPDATE... AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE. A LOT OF FORECAST UNCERTAINTY AT THIS TIME. 18Z MODEL DATA IS MUCH MORE BULLISH WITH LLJ BEING DISPLACED FURTHER EAST ACROSS THE ABERDEEN CWA. THE HRRR DOES INDICATE AN INCREASE IN ELEVATED CONVECTION DURING THE MID TO LATE EVENING...AND GIVEN MODEL CHANGES WILL ACCEPT THAT AND INCREASE POPS A LITTLE. FURTHER WEST IT APPEARS THERE WILL STILL BE SOME OPPORTUNITY FOR AN MCS OR TWO COMING OFF THE HIGH PLAINS AND EAST ACROSS THE CWA OVERNIGHT. HRRR CONTINUES TO BE QUITE BULLISH WITH THIS PROGNOSTICATION AND THUS WILL MAINTAIN RELATIVELY HIGH POPS. TEMPERATURES ARE OKAY. UPDATES OUT SOON. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH TUESDAY AM WHILE PRECIPITATION HAS DISSIPATED...CONVECTIVE DEBRIS CONTINUES TO MUDDY WHAT WAS ALREADY A COMPLEX FORECAST. DAYTIME HEATING IS GREATEST ACROSS NORTHWEST COUNTIES...UNDER WHICH THE CAP IS THE WEAKEST...WITH H7 TEMPERATURES ONLY BETWEEN +11 AND +12C. THE MAIN SHORTWAVE IS STILL FAR TO THE WEST...WITH WARM ADVECTION ALOFT. THERE IS STILL THE POTENTIAL FOR A SURFACE BASED STORM OR TWO TO FORM ALONG THE ND/SD BORDER AND PUSH EAST...WEAKENING AS H7 TEMPERATURES WARM AND IT ENCOUNTERS MORE CLOUDY/LESS UNSTABLE AIR IN THE EAST...AND IN FACT SOME OF THE HIGH RES GUIDANCE HINTS AT SUCH. OTHERWISE...CONVECTION TODAY WILL BE LIMITED TO ELEVATED WEAK STORMS OVER CENTRAL/WESTERN SD WHERE H7 WARM ADVECTION STEEPENS MID LEVEL LAPSE RATES...AND SOME OF THE HIGH RES GUIDANCE HAS SUGGESTED THIS OUTCOME. OF GREATEST CONCERN CONTINUES TO BE AS THE SHORTWAVE APPROACHES...AND TEMPERATURES ALOFT COOL...WITH INCREASING LOW LEVEL JET SUPPORT. STORMS IN THIS ENVIRONMENT FAVOR SLOW EAST/NORTHEAST STORM MOTION...WITH NORTH DAKOTA GETTING THE BEST COVERAGE...STILL LOOKING LIKE SCATTERED COVERAGE THIS SIDE OF THE BORDER. GIVEN THE HEAVY RAIN LAST NIGHT IN CORSON COUNTY...WENT FOR A FLASH FLOOD WATCH. STORMS PUSH EAST AND DISSIPATE MONDAY AM. THE FRONT IS NOW PROGGED TO PUSH ALL THE WAY THROUGH THE CWA BY MID DAY...WITH THE CAP IN PLACE FARTHER EAST ...PRE-FRONTAL CONVECTIVE ACTIVITY APPEARS UNLIKELY IN THE CWA. IN THE POST FRONTAL ENVIRONMENT...COOLING ALOFT AND PLENTY OF DAYTIME HEATING SUGGEST A CONTINUED THREAT FOR STORMS...WITH STRAIGHT LINE HODOGRAPHS. MAIN QUESTION REVOLVES AROUND INSTABILITY AS WILL SEE LOW LEVEL DRY AIR ADVECTION AS WELL. .LONG TERM...TUESDAY THROUGH SUNDAY BULK OF THE EXTENDED PERIOD LOOKS DRY AT THIS POINT. ON TUESDAY DRIER AIR WILL BE FILTERING INTO THE REGION WITH NORTHWEST FLOW ALOFT. CONDITIONS LOOK DRY ALL THE WAY THROUGH THE FIRST HALF OF FRIDAY AS SFC HIGH PRESSURE BEGINS BUILDING SOUTH INTO THE AREA BY THURSDAY. COOLER AIR ARRIVES ON THURSDAY AS WELL...SO THE 80S FOR HIGHS ON TUESDAY AND WEDNESDAY WILL BE REPLACED BY 70S ON THURSDAY AND FRIDAY. THE ONLY REAL SHOT FOR PRECIP DURING THE EXTENDED FORECAST IS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS SHORTWAVE ENERGY MOVES INTO THE NORTHERN PLAINS AROUND THE UPPER RIDGE. MODELS HAVE TRENDED FURTHER SOUTH WITH THIS FEATURE INITIALLY ON FRIDAY...WITH MODELS SHOWING MOST QPF ACROSS NEBRASKA AND SOUTHERN SOUTH DAKOTA. FAIRLY GOOD AGREEMENT ACTUALLY IN BRINGING PRECIP INTO THE EASTERN CWA DURING THE DAY SATURDAY. FOR NOW HAVE ACCEPTED ALLBLEND POPS WHICH HAVE 30S/40S FOR POPS FRIDAY NIGHT THROUGH SATURDAY WHICH LOOKS GOOD AT THIS POINT. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF CONDITIONS IS EXPECTED ACROSS THE REGION THROUGH MONDAY. A MIX OF VFR/MVFR CIGS IS EXPECTED AT KMBG/KPIR AS STORMS MOVE THROUGH THE AREA EARLY THIS MORNING. FURTHER EAST AT KATY AN IFR DECK OF CLOUDS WILL LIKELY PERSIST THROUGH THE MORNING HOURS ON MONDAY...ALONG WITH MVFR FOG. KABR WILL LIKELY SHARE IN SOME IFR CIGS MVFR VSBYS OVERNIGHT...ALONG WITH SOME STORMS LATE. ANY STORMS COULD PRODUCE PERIODS OF IFR CONDITIONS WHEN THEY MOVE THROUGH. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR CORSON. MN...NONE. && UPDATE...TDK SHORT TERM...CONNELLY LONG TERM...TMT AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SUN SEP 8 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SUN SEP 8 2013 /335 AM MDT SUN SEP 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE MID MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THE AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS IN NORTH CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR AFTERNOON THUNDERSTORMS ON MONDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT TODAY...ESPECIALLY OVER NORTH CENTRAL SOUTH DAKOTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 112 AM CDT MON SEP 9 2013 SDZ006-090700- BROWN- 112 AM CDT MON SEP 9 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BROWN COUNTY UNTIL 200 AM CDT... AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RICHMOND LAKE REC AREA...OR 5 MILES NORTH OF ABERDEEN...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...BARNARD... COLUMBIA...HOUGHTON AND CLAREMONT. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. && TDK
The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 06:18 UTC.
8 thunderstorm wind. Local standard time, as filed.
Wind gusts to around 60 mph brought down small branches.
Sixty mph winds were estimated by the public.
Seventy mph winds downed two machine sheds with a window blown out of the home.
Multiple large tree branches were downed in and around Eureka. A light tower and fence were also blown down at the town baseball field.
Seventy mph winds downed several trees and snapped a power pole. Also there was damage to the tin on a barn.
A 40 foot tall tree was snapped at the base and corn was flattened by seventy mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477148, 477149, 477150, 477151, 477152, 477153, 477154, 477155.